Montana, 2011Winter Storm in Montana, February 19 to 20, 2011
February 19 to 20, 2011 · NWS BYZ · 9 events in 9 counties and zones
A strong upper low moved over the Great Basin area and moved through the Central Rockies and across the Northern High Plains. At the same time, a surface low moved across Wyoming and Nebraska.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper low moved over the Great Basin area and moved through the Central Rockies and across the Northern High Plains. At the same time, a surface low moved across Wyoming and Nebraska. This resulted in strong wrap around lift which produced heavy snow across the eastern counties of the Billings Forecast Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 19, 2:58 PM MST, 1 hour 32 minutes earlier.
Area forecast discussion, Feb 19, 2:58 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
258 PM MST SAT FEB 19 2011
.SHORT TERM...VALID FOR SUN AND MON...
SATELLITE IMAGERY THIS AFTERNOON SHOWS EXPANDING DIVERGENT AREA
AHEAD OF APPROACHING UPPER LOW PRESSURE SYSTEM. REGIONAL RADAR
SHOWS GOOD POCKETS OF MOISTURE MOVING NORTHWARD OUT OF IDAHO AND
WYOMING AND SHOULD BE MOVING INTO OUR SOUTHERN ZONES LATER THIS
AFTERNOON AND SPREAD NORTH TONIGHT. STORM STILL ON TRACK TO
AFFECT OUR FORECAST AREA LATE TODAY THROUGH SUNDAY AFTERNOON.
STILL LOOKS LIKE EASTERN SECTIONS SHOULD BEAR THE BRUNT OF THE
STORM...ESPECIALLY CARTER COUNTY. VERY COLD AIR AND WIND CHILLS
MAY AFFECT MOST AREAS.
CONFIDENCE HIGH THAT EASTERN COUNTIES OF FALLON...CARTER AND
POWDER RIVER WILL LIKELY BE HIT HARDEST WITH 6 TO 12 INCHES OF
SNOWFALL POSSIBLE. DEEP MOISTURE...FAVORABLE TRACK OF 700MB LOW
COMING OUT OF WYOMING...MODERATE AND PERSISTENT FORCING FROM
ISENTROPIC UPGLIDE...AND DEEP DENDRITIC LAYER ON SOUNDINGS ALL
POINT TO A SIGNIFICANT SNOWFALL WHICH IS ALSO EVIDENT FROM Q
VECTOR FORCING CHARTS. MAIN QUESTIONS ARE HOW FAR WEST HEAVIER
SNOW WILL OCCUR...AND HOW HARD SHERIDAN COUNTY IN WYOMING WILL
GET HIT.
STRONG 120KT UPPER JET IS POSITIONED FAIRLY FAR SOUTH IN COLORADO
AND NEBRASKA BY TOMORROW MORNING...AND SHOULD NOT BE TOO MUCH OF
A FACTOR EXCEPT TO PUSH THE TROUGH AXIS OUT INTO THE PLAINS
RARELY QUICKLY BY SUNDAY EVENING. ISENTROPIC FORCING WILL BE THE
MAIN PLAYER OTHER THAN OVERRUNNING...AND CROSS SECTIONS OVER OUR
FORECAST AREA DOES SHOW THIS EXTENDING WEST TO AT LEAST
STILLWATER COUNTY. HOWEVER...BEST FORCING IN WEST IS TONIGHT AND
RELATIVELY SHORT LIVED COMPARED TO EASTERN SECTIONS. BUFKIT
SOUNDINGS CONFIRM THIS WITH SATURATED LAYER THROUGH THE DENDRITIC
LAYER...BUT WEAKENING LIFT BY MORNING. SO BEST OPPORTUNITY TO
PILE UP ACCUMULATIONS IN WEST EXPECTED TONIGHT BEFORE TAPERING
DOWN SUNDAY MORNING. CROSS SECTIONS OF RED LODGE AREA AND
FOOTHILLS SHOW SOME DEEP LIFT THROUGH SATURATED COLUMN THIS
EVENING...DECREASING LATE. HIGH END ADVISORY LOOKS GOOD THERE FOR
NOW AS UPSLOPE NEVER SIGNIFICANTLY DEEPENS. MOUNTAINS SEE SOME
GOOD LIFT OVERNIGHT AS WELL...BUT IT WEAKENS ALONG WITH WIND
FIELDS AND SOME MID LEVEL DRYING BY SUNDAY. THUS...DO NOT EXPECT
WIDESPREAD HIGHLIGHT CRITERIA TO BE MEANT IN MOUNTAINS.
EXAMINING SITUATION FOR SHERIDAN COUNTY...SHALLOW COLD AIR THIS
MORNING IN SHERIDAN FOOTHILLS HAS BEEN DEEPENING THROUGH THE DAY.
GFS CROSS SECTIONS SHOW GOOD PERSISTENT FORCING THROUGH DENDRITIC
LAYER WHILE NAM ONLY GIVES A QUICK SHOT OF DECENT UPSLOPE AND
LIFT. DEEPENING COLD AIR AND TRACK OF 700MB FLOW FAVOR GFS
SCENARIO FOR SHERIDAN...THOUGH CONFIDENCE NOT AS HIGH AS OTHER
AREAS. WILL STICK WITH GENERALLY 5 TO 9 INCHES IN SHERIDAN
VICINITY.
BY LATE SUNDAY AFTERNOON THE FORCING IS ALL BUT GONE THOUGH
MOISTURE REMAINS DEEP OVER THE EAST. WOULD EXPECT MAINLY FLURRIES
OR LIGHT SNOW WITH LITTLE ADDITIONAL ACCUMULATION AS WE HEAD INTO
SUNDAY EVENING. A LITTLE CONCERNED THOUGH THE GFS IS HOLDING ON
TO SOME GOOD Q VECTOR FORCING OVER THE VERY SE CORNER OF CARTER
COUNTY WELL INTO SUNDAY NIGHT...SO SOME ACCUMULATING SNOW IS
POSSIBLE AFTER THE WARNING PERIOD...BUT LATER SHIFTS CAN EXTEND
IF THIS TURNS OUT TO BE THE CASE.
SNOWFALL TOTALS...3 TO 5 INCHES IN BILLINGS...AROUND 6 IN
SHERIDAN...UP TO 12 INCHES IN EKALAKA. 4 TO 7 INCHES IN THE RED
LODGE FOOTHILLS. PLEASE SEE GRAPHIC ON OUR WEB PAGE FOR EXPECTED
SNOWFALL TOTALS.
MONDAY AND MONDAY NIGHT...ZONAL FLOW ALOFT SETS UP AND LEE SIDE
SURFACE TROUGHING DEVELOPS PUSHING OUT THE COLD AIR. HAVE KEPT
FORECAST HIGHS AND LOWS BELOW GUIDANCE FOR THE MOST PART THOUGH
ANTICIPATING SOME FRESH SNOW FIELDS. WINDS IN FOOTHILLS AND GAP
FLOW AREAS WILL NEED TO BE MONITORED DUE TO A RETREATING ARCTIC
PATTERN. BT
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MODELS REMAIN IN PRETTY GOOD AGREEMENT THROUGH MUCH OF THE
EXTENDED PERIOD. A SMALL BREAK IN PRECIPITATION CAN BE EXPECTED
ON TUESDAY AHEAD OF THE NEXT SYSTEM DROPPING OUT OF CANADA. KEPT
POPS TUESDAY CONFINED TO THE WESTERN AREAS. COLD FRONT WILL START
TO DROP INTO THE AREA BY WEDNESDAY BRINGING A PERIOD OF UP SLOPE
FLOW INTO FRIDAY. THIS WILL ALSO BRING VERY COLD TEMPERATURES
INTO THE REGION THROUGH NEXT WEEKEND. THE ARCTIC AIR MASS
COMBINED WITH A GOOD UP SLOPE FLOW WILL BRING A PERIOD OF SNOW
WEDNESDAY THROUGH FRIDAY. DID RAISE POPS UP ACROSS MUCH OF THE
REGION FOR THIS PERIOD AND EVEN A BIT MORE IN THE FAVORED UP
SLOPE AREAS OF THE RED LODGE AND BEARTOOTH FOOTHILLS. STILL TOO
EARLY TO GET AN IDEA OF EXACTLY HOW MUCH SNOW THE REGION WILL SEE
BUT SEVERAL DAYS OF SNOW DOES LOOK PROBABLE AT THIS TIME.
AS FAR AS TEMPERATURES...THEY WILL DROP THROUGH THE DAY ON
WEDNESDAY AS THE ARCTIC COLD FRONT DROPS SOUTH DURING THE DAY.
LOW TEMPERATURES WILL BE BELOW ZERO FOR WEDNESDAY NIGHT WITH
HIGHS IN THE SINGLE DIGITS ON THURSDAY. THE COLDEST AIR WILL MOVE
IN BY FRIDAY AND SATURDAY. HIGHS ON FRIDAY WILL MOST LIKELY BE
BELOW ZERO WITH LOWS FRIDAY NIGHT IN THE TEENS TO 20S BELOW ZERO.
SOME RECORDS MAY EVEN BE BROKEN FOR SATURDAY MORNING. DID DROP
TEMPS A LITTLE BIT FOR EACH PERIOD IN THE EXTENDED. WILL NEED TO
KEEP AN EYE ON THIS AS THE WEEK PROGRESSES. SOLUM
&&
.AVIATION...
SNOW WILL BECOME WIDESPREAD AND HEAVIER ACROSS THE ENTIRE AREA
TONIGHT AND INTO SUNDAY WITH CONDITIONS RANGING FROM MVFR TO
VLIFR. MOUNTAIN OBSCURATIONS CAN ALSO BE EXPECTED THROUGH SUNDAY.
SNOW WILL START TO TAPER OFF FROM WEST TO EAST SUNDAY AFTERNOON
INTO SUNDAY NIGHT. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 001/008 902/030 012/036 011/019 905/002 910/902 919/000
98/S 30/B 00/E 56/S 65/S 55/S 32/S
LVM 005/018 004/033 018/036 012/023 902/007 909/003 915/013
86/S 30/B 13/S 56/S 65/S 55/S 32/S
HDN 003/011 905/032 009/041 014/023 903/005 907/901 919/000
+9/S 50/B 00/B 56/S 65/S 55/S 22/S
MLS 001/006 906/020 006/033 009/018 906/004 909/901 919/903
99/S 41/B 00/B 55/S 55/S 55/S 22/S
4BQ 004/009 903/021 006/039 011/026 903/005 907/001 916/001
+9/S 51/B 00/B 25/S 55/S 55/S 22/S
BHK 000/003 907/014 002/032 008/017 908/002 908/901 915/903
++/S 61/B 00/B 45/S 55/S 44/S 22/S
SHR 007/011 000/028 009/039 010/026 902/009 907/004 917/009
+9/S 30/B 00/B 25/S 65/S 55/S 32/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MST SUNDAY FOR
ZONES 28-40>42-63>65.
WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST SUNDAY FOR
ZONES 29-34-35-39-56-57-66.
WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6
PM MST SUNDAY FOR ZONES 30>32.
WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
MST SUNDAY FOR ZONES 33-36-37-58.
WINTER STORM WARNING IN EFFECT UNTIL 6 PM MST SUNDAY FOR ZONE
38.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST SUNDAY FOR
ZONE 98.
WINTER STORM WARNING IN EFFECT UNTIL 6 PM MST SUNDAY FOR ZONE
99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Feb 19, 1:58 PM MST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
158 PM MST SAT FEB 19 2011
MTZ028>042-056>058-063>068-WYZ098-099-202100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
158 PM MST SAT FEB 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
SNOW WILL CONTINUE TO SPREAD ACROSS THE REGION TONIGHT INTO
SUNDAY. PERIODS OF MODERATE SNOW ARE EXPECTED OVER BILLINGS AND
AREAS WEST TONIGHT...WITH HEAVY SNOW AT TIMES EAST OF BILLINGS.
GUSTY NORTH WINDS OF 10 TO 20 MPH WILL CREATE BLOWING AND
DRIFTING OF SNOW...ALONG WITH BITTER COLD WIND CHILL VALUES OF 15
TO 25 BELOW ZERO. THE HEAVIEST SNOWFALL IS EXPECTED SOUTH OF I-94
AND EAST OF I-90.
SNOWFALL...BLOWING SNOW AND BITTER COLD WIND CHILLS WILL MAKE
TRAVEL AND OUTDOOR ACTIVITIES DIFFICULT TO IMPOSSIBLE AT TIMES
TONIGHT INTO SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW AND GUSTY WINDS WILL CONTINUE THROUGH MUCH OF THE DAY
SUNDAY...TAPERING OFF SUNDAY EVENING AS THE STORM SYSTEM MOVES
INTO THE CENTRAL PLAINS. AS SKIES CLEAR SUNDAY EVENING EXPECT
TEMPERATURES TO DROP WELL BELOW ZERO ACROSS MUCH OF THE AREA.
WEST WINDS WILL INCREASE MONDAY MORNING AND BLOWING AND DRIFTING
SNOW MAY BECOME AN ISSUE OVER AREAS WEST OF BILLINGS MONDAY
AFTERNOON INTO TUESDAY.
AFTER A BRIEF WARM UP TUESDAY AND WEDNESDAY...ANOTHER ARCTIC COLD
FRONT WILL MOVE INTO THE AREA WEDNESDAY NIGHT WITH EVEN COLDER
TEMPERATURES THAN THIS WEEKEND. ACCUMULATING SNOWFALL IS ALSO
POSSIBLE WITH THIS SYSTEM.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Carter
- When
- February 19, 4:30 PM MST to February 20, 5:58 PM MST
- Where
- Carter forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.517, -104.536 (the zone’s center; the record gives no point)
Between 6 and 12 inches of snow was reported across the area along with numerous slide offs on Highway 212.
Winter Storm, Southern Big Horn
- When
- February 19, 4:30 PM MST to February 20, 5:58 PM MST
- Where
- Southern Big Horn forecast zone
- Reported by
- Trained Spotter
Snowfall amounts of 6-12 were reported.
Winter Storm, Fallon
- When
- February 19, 4:45 PM MST to February 20, 5:58 PM MST
- Where
- Fallon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 46.334, -104.417 (the zone’s center; the record gives no point)
Areas between Miles City and Plevna received between 7 and 12 inches of snow. In addition, severe driving conditions were reported due to blowing and drifting snow.
Winter Storm, Southern Rosebud
- When
- February 19, 5:00 PM MST to February 20, 5:58 PM MST
- Where
- Southern Rosebud forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
Several reports of 6 inches of snow were received.
Winter Storm, Powder River
- When
- February 19, 11:00 PM MST to February 20, 5:58 PM MST
- Where
- Powder River forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.395, -105.630 (the zone’s center; the record gives no point)
Snowfall of 6-12 was common across the area with 1'+ drifts across many roads.
Winter Storm, Custer
- When
- February 20, 4:49 AM MST to 5:58 PM MST
- Where
- Custer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.253, -105.572 (the zone’s center; the record gives no point)
Reports of 6-12 of snow were common across the area.
Winter Storm, Northern Big Horn
- When
- February 20, 7:48 AM MST to 5:58 PM MST
- Where
- Northern Big Horn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.424, -107.490 (the zone’s center; the record gives no point)
Several reports of 7-12 inches of snow were common across the area.
Winter Storm, Treasure
- When
- February 20, 7:48 AM MST to 5:58 PM MST
- Where
- Treasure forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.212, -107.272 (the zone’s center; the record gives no point)
Reports of 5-7 of snow across the area were common.
Winter Storm, Northern Rosebud
- When
- February 20, 7:48 AM MST to 5:58 PM MST
- Where
- Northern Rosebud forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
Snowfall of 6-8 with some areas over 12 were reported.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Arizona, February 19 to 20, 20111 death · 1 injured · 4 events
- Strong Wind in Virginia, February 19, 20111 death · 1 injured · $5,000 · 1 event
- High Wind in New York, February 19, 2011$600,000 · 54 kt wind · 6 events
- Flash Flood in Iowa, February 19 to 20, 2011$200,000 · 1 event
- High Wind in Massachusetts, February 19, 2011$65,000 · 64 kt wind · 11 events
- High Wind in Connecticut, February 19, 2011$60,000 · 51 kt wind · 2 events
- Heavy Snow in Arizona, February 19, 2011$50,000 · 1 event
- Blizzard and Winter Storm in South Dakota, February 19 to 20, 201122 events
- Strong Wind in Arizona, February 19, 20112 injured · $1,000 · 1 event
- Blizzard and Heavy Snow in North Dakota, February 19 to 21, 201115 events
- Astronomical Low Tide in New Jersey, February 19 to 20, 201111 events
- Blizzard and Winter Storm in Alaska, February 19 to 20, 201110 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288460, 288465, 288459, 288463, 288462, 288458, 288452, 288456, 288467.